• tamoxifen and ovaries

    Asked by jojosmom on Saturday, April 6, 2013

    tamoxifen and ovaries

    I start tamoxifen next week after radiation is done. The pharmacist said, why don't you remove your ovaries then you won't have to take tamoxifen? Anyone done that?

    10 Answers from the Community

    10 answers
    • leepenn's Avatar

      i've certainly heard about people doing this. you'll be in instant menopause, which you might already be in if you had to do chemo... i had to do chemo, and my ovaries have completely shut down. not so important because i had a triple negative tumor... and actually i'm doing hormone replacement therapy because the menopause hit me rather hard.

      seems like a reasonable thing to consider - i'd say the BEST folks to ask this question are those on your health care team. what are the differences in recurrence risk and so on... tamoxifen definitely has its side effects, and sudden menopause isn't a walk in the park either. plus, that's another surgery, although it can be done orthoscopically usually....

      good luck - i hope you are able to find the information you need to make a decision you can feel good about.

      over 3 years ago
    • Ydnar2xer's Avatar

      I haven't heard of this. Ten years ago, I had no ovaries but my onc put me on Tamoxifen for five years...must be something new?

      over 3 years ago
    • Diana60's Avatar

      I had a complete hysterectomy over 5 years ago. They still wanted me to take Tamoxifen. I had problems with the side effects and quit taking it after 90 days but they wanted me on it for 5 years. I am post menapausal.

      over 3 years ago
    • Diana60's Avatar

      I was told at the time of my lumpectomy that they would suggest removing my ovaries if they had not already been removed but I would still have to take the Tamoxifen. The doctor has not suggested a replacement medicine since I stopped taking the Tamoxifen 6 weeks ago. I am still having side effects of burning legs that wake me up all night long and feel sleep deprived.

      over 3 years ago
    • carm's Avatar

      I can tell you that as an oncology nurse that specializes in gyne cancers, it is not unusual for an ovarian cancer patient to get a recommendation for a mastectomy, nor is it unusal for a breast cancer patient to get a recommendation for a hysterectomy if they are BRCA positive. However, surgery should always be the last option when considering treatments if possible. If a doctor can treat without an invasive procedure, it is always the first choice. Your doctor is electing to medically manage your disease instead of surgically managing it, and that is indeed protocol. Best of luck to you, Carm RN

      over 3 years ago
    • karen1956's Avatar

      yes...I had my ovaries out....but it wasn't so I didn't need to take tamox.....it was to decrease risk of ovarian cancer....I was on AI's...the pahrmacist is well meaning, but not an oncologist!!!

      over 3 years ago
    • DYTYBR's Avatar

      Hi Jojosmom,
      I am in similar situation. I started Tamoxifen late February and undergoing radiation (3rd week) and I am premenopausal. I asked my oncologist about the ovaries following research. He told me the ovaries are removed if you are BRCA positive as there are inherent risks with removing ovaries if you are premenopausal and I would still have to take Tamoxifen. Hope this helps. Sandy

      over 3 years ago
    • debco148's Avatar

      I would discuss this with the oncologist --sounds like an old and outdated protocol. It wasn't too long ago they cut out the lymph nodes under the arm if there was any hint of it.. now that is no longer necessary with treatments. Tamoxifen just protects the cells from estrogen creating rampid growth and works for bc anywhere in the body. There could be thickening of the uterus, but ovary removal at this stage seems outdated and unnecessary surgery to go through.

      over 3 years ago
    • Myungclas' Avatar

      If you do that, they'll put you on an aromatase inhibitor instead of tamoxifen, and the side effects sound worse. You'll still have hot flashes and night sweats, but the joint pain is often worse...and the AI drugs decrease bone density! I'm staying on tamoxifen as long as possible.

      over 3 years ago
    • mhc's Avatar

      Please discuss this with your oncologist. I don't think the pharmacist is correct.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.